Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2005, 12:24 AM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 12:24 AM CDT (05:24 UTC)
- Expired
- May 15, 2005, 1:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 150528 SVRMAF TXC043-371-443-150630- /O.NEW.KMAF.SV.W.0060.050515T0524Z-050515T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1224 AM CDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS EXTREME EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 130 AM CDT * AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF LONGFELLOW...OR 14 MILES SOUTHWEST OF SANDERSON...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... WESTERN TERRELL COUNTY... EASTERN BREWSTER COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3011 10282 2980 10262 2996 10230 3028 10252 $$
1 follow-up statement
000 WWUS54 KMAF 150607 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 104 AM CDT SUN MAY 15 2005 TXC043-371-443-150630- /O.CON.KMAF.SV.W.0060.000000T0000Z-050515T0630Z/ PECOS-TERRELL-BREWSTER- 104 AM CDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR EXTREME EAST CENTRAL BREWSTER...WEST CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS COUNTIES... AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LONGFELLOW...OR 11 MILES SOUTHWEST OF SANDERSON...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME WEST CENTRAL TERRELL COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. VERY HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM COULD RESULT IN MINOR FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS... ESPECIALLY ALONG SAN FRANCISCO CREEK. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3011 10282 2980 10262 2996 10230 3028 10252 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:22 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 14, 10:22 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1022 PM CDT SAT MAY 14 2005 .UPDATE... HAVE UPDATED FORECAST DATABASE TO REMOVE SEVERE THUNDERSTORM WATCH INFO. HAVE ADJUSTED POP...QPF...AND WX GRIDS TO REFLECT ONGOING AND EXPECTED CONDITIONS...ADDING HEAVY RAINFALL ACROSS THE SOUTH...LOWERING POPS ACROSS THE WEST SOMEWHAT...AND BUMPING POPS ACROSS THE NORTHWEST. TEXT PRODUCTS OUT THE DOOR...GRAPHICAL PRODUCTS ROLLING OFF THE ASSEMBLY LINE... && .PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 14 2005/ ..SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)... SHORT TERM... 14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE PECOS RIVER. THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS. BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS ALONG AND WEST OF THE PECOS RIVER. LONG TERM... NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING 10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING UNCERTAINTY. THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH. DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 20/70
Hazardous weather outlook, May 14, 3:00 PM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT MAY 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151834- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY NEAR LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION IS REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 14, 6:45 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL SHAFTER 29.82N 104.30W
05/14/2005 1.75 INCH PRESIDIO TX PUBLIC
GOLFBALL SIZE HAIL REPORTED BY THE PUBLIC IN SHAFTER.
&&
SNLocal storm report, May 14, 7:43 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 W PRESIDIO 29.56N 104.38W
05/14/2005 0.75 INCH PRESIDIO TX PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL COVERING THE GROUND.
&&
SNSpecial weather statement, May 14, 9:33 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CDT SAT MAY 14 2005 TXZ075-150330- PECOS TX- 933 PM CDT SAT MAY 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. SEVERAL STRONG THUNDERSTORMS WERE LOCATED ABOUT 20 MILES EAST OF FORT STOCKTON ALONG INTERSTATE 10 AT 933 PM CDT. THE STORM WAS NEARLY STATIONARY. THESE THUNDERSTORMS ARE INTENSIFYING RAPIDLY AND MAY BECOME SEVERE SHORTLY. HAIL UP TO THE SIZE OF MARBLES... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE LIKELY WITH THESE THUNDERSTORMS. IN ADDITION...THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL RESULT IN LOCAL FLOODING OF ARROYOS...LOW WATER CROSSING...AND OTHER FLOOD PRONE AREAS.
Special weather statement, May 14, 11:34 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1134 PM CDT SAT MAY 14 2005 TXZ061-062-068-069-150515- CRANE TX-ECTOR TX-MIDLAND TX-UPTON TX- 1134 PM CDT SAT MAY 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE... NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND WESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE JUST WEST OF HIGHWAY 385 AT 1134 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL BE MOVING INTO THE SOUTHERN ODESSA AREA BY AROUND 1230 AM EARLY THIS MORNING. SMALL HAIL UP TO THE SIZE OF MARBLES AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...HEAVY RAIN POSSIBLY RESULTING IN LOCAL FLOODING OF DRAWS...BAR DITCHES...AND OTHER FLOOD PRONE AREAS...AND DEADLY LIGHTNING ARE LIKELY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 14, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 28 min |
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 14, 9:18 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 14, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 14, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 29 min |
| May 15, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
| May 15, 3:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 52 min |
| May 15, 5:39 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 5:41 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 34 min |
| May 15, 6:55 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 15, 7:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 7:48 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| May 15, 8:45 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 9:20 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 15, 10:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 11:30 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.